ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 418 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed4001    
    Printed91    
    Emailed1    
    PDF Downloaded264    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
LETTER TO EDITOR Table of Contents   
Year : 2009  |  Volume : 12  |  Issue : 1  |  Page : 88-89
Identical drug packaging: Heparin and midazolam-yet another instance of similar drug packaging


Department of Anaesthesiology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum - 695 011, Kerala, India

Click here for correspondence address and email
 

How to cite this article:
Misra S, Koshy T, Sinha P. Identical drug packaging: Heparin and midazolam-yet another instance of similar drug packaging. Ann Card Anaesth 2009;12:88-9

How to cite this URL:
Misra S, Koshy T, Sinha P. Identical drug packaging: Heparin and midazolam-yet another instance of similar drug packaging. Ann Card Anaesth [serial online] 2009 [cited 2019 Jul 16];12:88-9. Available from: http://www.annals.in/text.asp?2009/12/1/88/45024


The Editor,

Medication administration errors constitute a leading cause of morbidity and mortality in hospitalized patients. [1] Heparin 'Nuparin' and midazolam Benzosed are supplied by (Troikaa Pharmaceuticals Ltd., Gujarat, India) at our institute. Both the multidose vials of these drugs are supplied in near identical packaging. The vials inside the packaging are also similar in size, shape and colour of the lettering [Figure 1a],[Figure 1b]. The only distinguishing feature between the vials is the removable vial caps [Figure 2a],[Figure 2b]. Such packaging introduces three potential sources of error for the cardiac anaesthesiologist.

First, during induction, if heparin is mistakenly administered instead of midazolam, it puts the patient at significant risk of increased surgical blood loss during central venous cannulation, incision and sternotomy. Second, if midazolam is administered instead of heparin, not only will the desired anticoagulation not be achieved but may lead the clinician to a wrong diagnosis of heparin resistance. Finally, either drug may accidentally be deposited in the package meant for the other at various levels of manufacture, supply and use.

Although there is no substitution to actually reading the label, [2] in a survey of medication errors by Canadian anaesthesiologists, it was found that colour was the most important secondary cue and only 47.6% of practitioners actually read the label always. [3] For the cardiac anaesthesiologist who is often multi-tasking in a fast paced difficult work environment, such similarity in drug packaging may cause inadvertent outcomes.

 
   References Top

1.Leape LL, Brennan TA, Laird N, Lawthers AG, Localio AR, Barnes BA, et al. The nature of adverse events in hospitalized patients: Results of the Harvard medical practice study II. N Engl J Med 1991;324:377-84.  Back to cited text no. 1  [PUBMED]  
2.Nunn DS. Avoiding drug errors: Read the label. BMJ 1995;311:1367.   Back to cited text no. 2    
3.Orser BA, Chen RJ, Yee DA. Medication errors in anesthetic practice: A survey of 687 practitioners. Can J Anaesth 2001;48:139-46.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]

Top
Correspondence Address:
Satyajeet Misra
Anaesthesiology, Flat B-6, NFH SCTIMST Institute Quarters, Poonthi Road, Kumarapuram, Trivandrum - 695 011, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.45024

Clinical trial registration None

Rights and Permissions


    Figures

  [Figure 1a], [Figure 1b], [Figure 2a], [Figure 2b]

This article has been cited by
1 Flushing and Locking of Venous Catheters: Available Evidence and Evidence Deficit
Godelieve Alice Goossens
Nursing Research and Practice. 2015; 2015: 1
[Pubmed] | [DOI]
2 Sequential drug verification errors resulting in wrong drug administration during caesarean section
Calderbank, S., Uncles, D.R., Burns, N., Kariyawasam, H.K.C.D., Allan, G.D.L.
International Journal of Obstetric Anesthesia. 2011; 20(1): 73-76
[Pubmed]
3 Sequential drug verification errors resulting in wrong drug administration during caesarean section
S. Calderbank,D.R. Uncles,N. Burns,H.K.C.D. Kariyawasam,G.D.L. Allan
International Journal of Obstetric Anesthesia. 2011; 20(1): 73
[Pubmed] | [DOI]



 

Top